Hyperkalemia

From Wikipedia, the free encyclopedia
Jump to: navigation, search

Hyperkalemia is a medical term to indicate that the level of potassium in the blood is too high. Depending on the level of potassium in the blood, this can be a medical emergency. A level that is too high can lead to abnormal hearth rhythms.

Many medications can cause hyperkalemia, and it is much more likely to occur in people kidney problems.

Although hyperkalemia often doesn't cause symptoms, doctors worry about hyperkalemia because it can cause a sudden change of heart rhythm in people who had not been having any symptoms. These abnormal heart rhythms can be deadly.

In the cases where death penalty is carried out using lethal injection, a hyperkalemia may be provoked atificially. Some of the mixtures used in the injections contain potassium chloride which will raise the level of potassium in the blood considerably.